Codeine Warning for Breastfeeding Moms
Toxic Effects in Breastfed Infants of Moms With 'Ultra-Rapid' Codeine Gene
WebMD News Archive
Aug. 18, 2007 -- The FDA today warned breastfeeding mothers who take codeine
for after-birth pain to carefully watch their babies for signs of
life-threatening drug side effects.
At risk are infants breastfed by women who are "ultra-rapid
metabolizers" of codeine. Such women have a genetic makeup that allows
their bodies to process codeine with extreme speed.
Normally, the body slowly turns codeine into morphine, a pain-relieving
narcotic. But ultra-fast metabolizers "get a real jolt" of morphine --
and so do their breastfed babies, warns Janet Woodcock, MD, the FDA's deputy
commissioner and chief medical officer.
"Infants of nursing mothers taking codeine may have increased risk of
morphine overdoes if their mothers are ultra-rapid metabolizers of
codeine," says Sandra Kweder, MD, deputy director of the FDA's office of
Woodcock and Kweder spoke at a news conference announcing that the FDA has
issued a public health advisory on life-threatening side effects in nursing
babies of some women taking codeine.
Codeine, Kweder says, is very commonly used to relieve the pain of birth
procedures such as episiotomy or C-section. The drug has been used safely for
But a recent report from Canada documented the death of a breastfed infant
whose mother took a rather low dose of codeine. The woman, doctors later
realized, was an ultra-rapid metabolizer of codeine. The infant received a
fatal dose of morphine from her breast milk.
Ultra-fast codeine metabolism occurs in people who have a mutation in the
gene coding for a liver enzyme called CYP2D6. The mutation is uncommon, but not
rare. Kweder says it occurs in 1% to 10% of Caucasians, about 3% of
African-Americans, about 1% of Hispanics and Asians, and -- surprisingly -- in
some 28% of North Africans, Ethiopians, and Saudi Arabians.
There is a simple blood test for the gene. Woodcock says the FDA is not yet
recommending that all women get the test before giving birth, but says doctors
should be aware of it.
The FDA does NOT advise women to stop breastfeeding if they need
"This announcement today does not mean women who need pain medicine
should not breastfeed," Woodcock said. "The benefits of breastfeeding
are well documented."
The FDA urges all breastfeeding women taking codeine to watch their infants
-- and themselves -- for signs of side effects.
The FDA recommends that if you are a nursing mother taking codeine, you
should call a doctor immediately if you become extremely sleepy to the point
you are having trouble caring for your baby.
Usually newborns nurse every two or three hours and should not sleep for
more than four hours at a time. If you are a nursing mother taking codeine, you
should call the doctor immediately if your newborn:
- Sleeps more than usual
- Has difficulty breastfeeding
- Has difficulty breathing
- Becomes limp
If the doctor cannot be reached, take the baby to an emergency room or call